Kansas, 2023

Hail and Damaging Winds in Kansas, September 21, 2023

September 21, 2023 · NWS GID · 4 events in 3 counties and zones

Although the majority of severe thunderstorm activity within the general region on the afternoon of Thursday the 21st into the early morning of Friday the 22nd focused only 25-50 miles north and west of this six-county North Central Kansas area, parts of the local domain still endured a glancing blow of strong to marginally-severe storms, occurring in two distinct rounds. with tree damage noted;…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the majority of severe thunderstorm activity within the general region on the afternoon of Thursday the 21st into the early morning of Friday the 22nd focused only 25-50 miles north and west of this six-county North Central Kansas area, parts of the local domain still endured a glancing blow of strong to marginally-severe storms, occurring in two distinct rounds. Ground truth reports were limited, but were highlighted by: wind gusts of 60 MPH near Woodruff (unofficial mesonet) and also in Mankato (estimated)...with tree damage noted; quarter size hail eight miles west of Phillipsburg. Elsewhere within the area, radar-data-based Severe Thunderstorm Warnings included parts of eastern Mitchell and Jewell counties, along with much of Smith County, but yielded no verifying reports. In addition to the hail/wind, much of primarily Phillips, Smith and Jewell counties observed heavy rainfall (widespread coverage of 1.50-2.50 per NWS/CoCoRaHS observers and AHPS analysis). Due in part to recent dryness, widespread/impactful flooding was not an issue, although some rural Phillips County roads reportedly had brief water issues.

Breaking down event evolution/timing and starting with the big picture in the mid-upper levels, forcing was on the weak side, with only subtle, low-amplitude disturbances drifting into the Central Plains from the west-southwest, well downstream from an expansive parent upper low churning away over the northwestern United States. Locally, the first round of strong to severe activity unfolded between 3-5 p.m. CDT as a pair of isolated storms erupted over Mitchell and Jewell counties before departing North Central Kansas off to the north and east (these storms yielded a report of penny size hail north of Asherville). This initial round, which evolved into more widespread activity slightly north of the state line in Nebraska, fired up within a diffuse surface warm frontal zone, in an environment characterized by temperatures in the 80s (F) and dewpoints in the low-mid 60s. The mesoscale environment was primed for severe storms, featuring healthy mixed-layer CAPE of 2000-3000 J/kg, but somewhat modest deep-layer wind shear of only 30-35 knots (prompting slower storm motions). Once this early round of isolated convection exited, North Central Kansas remained largely storm-free well into the evening (during which time severe weather focused slightly north and west within south central NE/northwest KS). But then, between 9:30-11:30 p.m. CDT, the southern reaches of a developing mesoscale convective system (MCS) rolled eastward through much of Phillips/Smith counties, aided by the development of a 30-40 knot low level jet, and also featuring an embedded supercell that briefly affected western Phillips County before weakening. Between 11:30 p.m. and 1 a.m. CDT, the most intense part of the MCS charged through Jewell County before exiting eastward out of the local domain and ending the severe weather threat for the night. In its wake, a large shield of trailing stratiform rain with a few embedded, weak storms persisted within North Central Kansas for a few more hours, but the vast majority of the area was precipitation-free by 3 a.m. CDT on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 12:54 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 21, 12:54 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
154 PM CDT Thu Sep 21 2023

.DISCUSSION...(This evening through Thursday)
Issued at 133 PM CDT Thu Sep 21 2023

Key Messages:

* Thunderstorms chances the next 48 hours or so are main focus of
  the forecast, and to what extent the area could see severe
  weather.

* The forecast returns to "mostly dry" in the mid/longer period
  with temperatures at or slightly above seasonal normals.

Deck of low/mid level clouds across the forecast in response to
deep moisture return and warm advection ahead of western US trough
and lead shortwave moving in Colorado region. Surface dewpoints
"up there" for late September...well into the 60s. With the clouds
have come scattered showers and cooler temperatures, especially
across the northern forecast area which has had an outflow from
morning thunderstorms in northeast Nebraska move through.

Tonight the issue is thunderstorms, coverage and severity. The
bottom line is there is uncertainty in both coverage and intensity
but also enough "juice" to support some strong/severe storms for
a time. First, the mid-level showers may perk up a bit as they
move northeast across the areas the next 3-4 hours. Not looking
for severe weather but a strong storm or two southeast of Hastings
is possible. The main severe risk initially appears to be just
west of the forecast, in southwest Nebraska on the lead edge
of the deep moisture and differential heating. Initial storm
development there could be severe in the later afternoon, but
development farther into southern Nebraska in the 6 to 9 pm
timeframe appears probable. This convection has the potential to
produce large hail and strong winds. Some, discrete supercell in
the early evening will be worth watching for a tornado, but
personally think that is more likely just west. By mid/later
evening, a decent low level jet will promote more development and
sustainability to the east across much of the forecast area it
appears. Again, severe storms possible, but overall severity
should wane toward midnight. Should the storms develop in this
manner, there will be some decent rain to measure in a few
people's rain gauge.

The upper level low and and main front move through on Saturday
morning. Prior to that, rain/storm chances Friday favor north of
the forecast area. Although we display 40-50% rain chances north
of I-80 tomorrow night, I think that may be too high. Same vote
for Saturday, as the frontal timing and proximity of the low don't
suggest real great rain chances. Expect to see those chances
tighten up and decrease Saturday in the east. Temperatures will
drop a bit behind the front (from early this week) but still hold
around normal for the weekend.

Unfortunately, time has been sparse to look much at the longer term
part of the forecast...roughly Sunday through Thursday. In
general, an upper level ridge aloft will temporary assert itself
for a few days keep much of the area mainly dry. Having said that,
there small chances for showers/isolated thunderstorms. One is in
the eastern areas Monday/Tuesday. Those are tied to the weekend
upper low sort of shearing apart over eastern NE/IA. Pretty big
assumption at this point and I would not be surprised if those
eventually disappeared. And I would not bet too much on the rain
chances later in the week just yet either. There is a LOT more dry
than wet next week. Temperatures will be normal to slightly above
normal (normal highs next week 73-79 degrees)which has been the
trend much of September. And with morning lows in the lower/middle
50s, that is a pretty pleasant week for the first full week of
autumn. Lighter winds early in the week will pick up and becoming
more steady about midweek ahead of the potential trough by next
weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1158 AM CDT Thu Sep 21 2023

Expect scattered low level clouds through early afternoon, but the
area generally see VFR. Expect a chance of thunderstorms across
the area this evening and overnight. Timing is a bit questionable
at this time, but for the TAFs started them around 22Z this
evening...left it as VCTS until timing can be better nailed down.
A few showers will follow the thunderstorms early Friday morning,
with CIGS falling into IFR or maybe even LIFR around sunrise
through the end of the period, although showers should move out
during the morning Friday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...Hickford
Hazardous weather outlook, Sep 21, 2:01 PM CST, 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
301 PM CDT Thu Sep 21 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this Afternoon and Tonight.

A tornado watch is in effect until 10 pm for areas along and
west of a line from Lexington Nebraska...to Alma...to Stockton
Kansas.

Initially, isolated thunderstorms late this afternoon will move
southwest to northeast across the area, and could be briefly
strong with small hail and gusty winds through 5 or 6 pm.

After about 5 pm, thunderstorms in western Nebraska are expected
to slide east into at least parts of the area. Severe weather is
possible, mainly before midnight. Large hail to size of golf
balls and wind gusts to 60 mph will be possible from strongest
storms this evening. To the west of a Lexington Nebraska to
Alma, to Stockton Kansas line, a brief tornado can't be ruled out
from any isolated supercell in that region.

Later in the evening, the storms will congeal and may produce
locally strong winds as the move east, and eventually out of
the area after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated, non-severe storms are possible early Friday in south
central Nebraska.

Friday evening and early Saturday, there is a marginal risk for
severe weather across the area. It appears thunderstorms Friday
night and early Saturday will favor south central Nebraska for
coverage, and especially north of Interstate 80. Quarter size
hail
and isolated wind gusts are possible.

The main risk for thunderstorm Saturday morning will be along
and east of U.S. Highway 81 from Columbus to Hebron Nebraska.
By Saturday evening, the risk for thunderstorms will move east
and end across the area.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather tonight, including tornadoes,
funnel clouds, hail and damaging winds, will be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Sep 21, 2:21 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Thu Sep 21 2023

KSZ019-212045-
Mitchell KS-
321 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, or 11 miles south of Beloit, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Simpson around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 9819 3949 9793 3922 9793 3922 9813
TIME...MOT...LOC 2021Z 242DEG 22KT 3930 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Sep 21, 2:30 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 PM CDT Thu Sep 21 2023

NEZ075-085-212115-
Adams NE-Webster NE-
330 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEBSTER AND SOUTHERN ADAMS
COUNTIES THROUGH 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inavale, or 35 miles south of Hastings, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Cloud, Blue Hill, Bladen, Roseland, Holstein, Ayr, Cowles,
Rosemont, and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4002 9849 4005 9872 4049 9870 4042 9828
      4041 9828
TIME...MOT...LOC 2030Z 197DEG 19KT 4010 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Moritz

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mitchell

When
September 21, 2:39 PM CST
Where
Mitchell County, 2.81 mi N of Asherville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.460, -97.970

Thunderstorm Wind, Phillips

When
September 21, 8:58 PM CST
Where
Phillips County, 3.7 mi W of Woodruff
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.000, -99.490

A wind gust of 60 MPH was measured by an unofficial Davis weather station located three miles west of Woodruff.

Hail, Phillips

When
September 21, 9:51 PM CST
Where
Phillips County, 4.18 mi S of Stuttgart
Measured
1 in hail
Reported by
County Official
Coordinates
39.740, -99.480

Thunderstorm Wind, Jewell

When
September 21, 10:46 PM CST
Where
Jewell County, 0.87 mi NE of Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.790, -98.210

Wind gusts estimated to be near 60 MPH caused minor tree damage in Mankato.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137089, 1137090, 1137091, 1137092.